Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 227, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 13, 2014, 4:40 PM CDT for 4 counties in Kansas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 13, 2014, 4:40 PM CDT (21:40 UTC)
- Expired
- Jul 13, 2014, 5:45 PM CDT
- In force
- 65 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cheyenne County, KS, Rawlins County, KS, Sherman County, KS, Thomas County, KS
The radar
The Goodland radar (KGLD), 34 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 9.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 88 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 1036 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:20 PM CDT, 1 hour 20 minutes earlier.
Area forecast discussion, Jul 13, 3:20 PM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 220 PM MDT SUN JUL 13 2014 .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 1220 PM MDT SUN JUL 13 2014 EARLY AFTERNOON VISIBLE SATELLITE IMAGERY SHOWS WIDESPREAD CUMULUS DEVELOPMENT ACROSS THE CENTRAL HIGH PLAINS. THERE APPEARS TO BE A REMNANT MCV CENTERED NEAR TRIBUNE FROM OVERNIGHT CONVECTION WHICH IS ENHANCING CLOUD COVER IN THAT AREA WHICH ALSO INITIATED A FEW SHOWERS AND AN ISOLATED THUNDERSTORM. WEAK UPSLOPE FLOW COMBINED WITH PLENTIFUL BOUNDARY LAYER MOISTURE/SURFACE HEATING APPEAR TO BE THE MAIN DRIVERS OF LIFT ELSEWHERE...AS ONLY WEAK SYNOPTIC SCALE LIFT IS INDICATED IN QVECTORS. STORMS WILL BE MOST NUMEROUS NEAR THE PALMER DIVIDE IN EASTERN COLORADO...WHICH WILL DRIFT EASTWARD INTO NORTHWEST KANSAS THIS EVENING BEFORE DISSIPATING WITH LOSS OF SURFACE HEATING. OVERNIGHT...SURFACE COLD FRONT ASSOCIATED WITH NORTHERN PLAINS UPPER SYSTEM WILL APPROACH SOUTHWEST NEBRASKA...THEN MOVE THROUGH THE REST OF THE AREA MONDAY MORNING. IT WILL BE ACCOMPANIED BY SCATTERED SHOWERS AND THUNDERSTORMS. THERE SHOULD BE A LULL IN PRECIPITATION MONDAY AFTERNOON FOLLOWING THE FRONTAL PASSAGE...BEFORE MORE STORMS DEVELOPING NEAR THE FRONT RANGE BEGIN TO MOVE EASTWARD LATE MONDAY AFTERNOON. TEMPERATURES WILL BE NEAR NORMAL TONIGHT AND SLIGHTLY BELOW NORMAL ON MONDAY. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 220 PM MDT SUN JUL 13 2014 MONDAY NIGHT-TUESDAY NIGHT...COLD FRONT SHOULD BE SOUTH OF CWA BY MONDAY EVENING WITH BETTER COVERAGE TIED TO THE FRONTAL ZONE AS BETTER LARGE SCALE ASCENT ASSOCIATED WITH UPPER LOW WILL BE WELL EAST OF THE CWA. I LIMITED COVERAGE TO SLIGHT CHANCE/CHANCE MONDAY NIGHT. A SHORTWAVE TROUGH WILL MOVE OUT OF THE NORTHERN ROCKIES ALONG THE WESTERN EDGE OF THE LARGE SCALE UPPER LOW (CENTERED OVER GREAT LAKES) AND WILL BRING MUCH BETTER PRECIP CHANCES TO THE CWA BY TUESDAY NIGHT AND WEDNESDAY. VERY GOOD MOISTURE RETURN AHEAD OF THIS FEATURE WILL COMBINE WITH VERY GOOD LARGE SCALE ASCENT TO BRING SHOWERS TO THE REGION. ANOMALOUSLY MOIST AIR MASS (ORIGINATING IN THE GULF) WILL BE IN PLACE BY LATE TUESDAY NIGHT AS THIS SHORTWAVE MOVES OVER THE CWA...AND WILL SUPPORT AT LEAST MODERATE RAINFALL AMOUNTS TUESDAY NIGHT. THERE IS GOOD CONSENSUS OF PWAT VALUES AROUND 2 STANDARD DEVIATIONS ABOVE NORMAL (1.2-1.5")...AND TOTAL EVENT QPF VALUES AT LEAST 1" OR HIGHER. TEMPS TUESDAY SHOULD BE BELOW NORMAL...THOUGH A BRIEF PERIOD OF WAA AHEAD OF SHORTWAVE TROUGH SHOULD ALLOW SOME WARMING (MID 70S IN THE WEST...LOW 70S EAST). WEDNESDAY-THURSDAY...LIGHT PRECIPITATION (POSSIBLY MORE OF A HEAVY DRIZZLE THAN RAIN) WILL CONTINUE THROUGH MOST OF WEDNESDAY AND WEDNESDAY NIGHT AND WITH A COOL AIR MASS ALOFT...TEMPERATURES WILL BE WELL BELOW NORMAL LIKELY REACH A RECORD LOW MAX TEMP FOR THE DAY. IN FACT IF WE REMAIN SOCKED IN ALL DAY WE MAY NOT SEE HIGHS MUCH WARMER THAN 60F. I TRENDED TEMPS DOWN WED AND MAY STILL BE TOO WARM (CURRENTLY HAVE MID-UPPER 60S). AS SHORTWAVE SHIFTS SOUTH AND EAST THERE SHOULD BE A DECREASE IN PRECIP CHANCES AND SLIGHT MODERATION OF THE AIR MASS OVER OUR CWA. SOME GUIDANCE STILL LINGERS LIGHT PRECIP OVER PARTS OF THE CWA THURSDAY...THOUGH OTHER THAN A LINGERING MOIST AIR MASS AND WEAK INSTABILITY MOST LARGE SCALE FORCING WILL BE OUT OF THE REGION...SO I LIMITED POPS TO SLIGHT CHANCE THURSDAY. FRIDAY-SUNDAY...RIDGING BUILDS BACK OVER THE INTER-MOUNTAIN WEST AND PLAINS BY NEXT WEEKEND AND SHOULD SUPPORT A WARMING TREND BACK TO SEASONAL VALUES. THUNDERSTORM CHANCES WILL RETURN SATURDAY-SUNDAY AS A SHORTWAVE TROUGH ROUNDS THE NORTHERN PART OF THE LARGE SCALE RIDGE AND COMBINES IN MODERATE INSTABILITY IN PLACE OVER OUR CWA. AT THIS RANGE IT IS HARD TO HAVE A LOT OF CONFIDENCE IN COVERAGE CONSIDERING THE LACK OF MODEL CONSENSUS SO I LIMITED POPS TO 20/30 PERCENT. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 1126 AM MDT SUN JUL 13 2014 ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AS A RESULT OF SURFACE HEATING AND WEAK UPSLOPE SURFACE WINDS IN A VERY MOIST AIR MASS. CONFIDENCE IS LOW THAT EITHER TERMINAL WILL BE DIRECTLY IMPACTED. OVERNIGHT...A COLD FRONT WILL MOVE THROUGH THE AREA WHICH WILL BE ACCOMPANIED BY SCATTERED SHOWERS AND THUNDERSTORMS. AREAL COVERAGE WILL BE A BIT BETTER WITH THE FRONT SO INCLUDED A MENTION OF VCTS AND EXPECTED TIMING AT BOTH KGLD AND KMCK. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...024 LONG TERM...DR AVIATION...024
Hazardous weather outlook, Jul 13, 3:55 PM CDT, 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 255 PM MDT SUN JUL 13 2014 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141215- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 255 PM MDT SUN JUL 13 2014 /355 PM CDT SUN JUL 13 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING WILL BE CAPABLE OF PRODUCING SMALL HAIL AND LOCALLY GUSTY WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE EACH DAY FROM MONDAY THROUGH SATURDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Jul 13, 3:48 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
248 PM MDT SUN JUL 13 2014
NEZ079-132100-
DUNDY-
248 PM MDT SUN JUL 13 2014
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR EASTERN DUNDY COUNTY IN SOUTHWEST NEBRASKA...
AT 243 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTH OF BENKELMAN...MOVING SOUTHEAST AT
20 MPH.
WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.
&&
LAT...LON 4010 10133 4000 10162 4000 10164 4025 10174
4031 10142
TIME...MOT...LOC 2048Z 329DEG 17KT 4020 10157
LUNDQUISTSpecial weather statement, Jul 13, 4:00 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
300 PM MDT SUN JUL 13 2014
NEZ079-132115-
DUNDY-
300 PM MDT SUN JUL 13 2014
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR EASTERN DUNDY COUNTY IN SOUTHWEST NEBRASKA...
AT 257 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF MAX...OR NEAR MAX...MOVING
SOUTHEAST AT 30 MPH.
WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 4013 10132 4000 10133 4000 10164 4021 10172
4028 10141
TIME...MOT...LOC 2100Z 325DEG 24KT 4012 10147
LUNDQUISTLocal storm report, Jul 13, 4:09 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
309 PM MDT SUN JUL 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM TSTM WND GST NNE BENKELMAN 40.06N 101.53W
07/13/2014 M58 MPH DUNDY NE MESONET
&&
JJMLocal storm report, Jul 13, 4:13 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
313 PM MDT SUN JUL 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM TSTM WND GST NNE BENKELMAN 40.05N 101.54W
07/13/2014 M66 MPH DUNDY NE MESONET
&&
JJMThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 4:07 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 38 min |
| Jul 13, 5:25 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 21 min |
| Jul 13, 4:49 PM CDT | Special Weather Statement | GLD | Phillips | 11 min |
| Jul 13, 5:01 PM CDT | Special Weather Statement | GLD | Phillips | 14 min |
| Jul 13, 5:06 PM CDT | Flash Flood Warning | GLD | Yuma | 4 hr |
| Jul 13, 5:16 PM CDT | Special Weather Statement | GLD | Phillips | 14 min |
| Jul 13, 5:35 PM CDT | Special Weather Statement | GLD | Yuma | 15 min |
| Jul 13, 6:22 PM CDT | Special Weather Statement | GLD | Yuma | 18 min |
| Jul 13, 6:43 PM CDT | Special Weather Statement | GLD | Yuma | 17 min |
| Jul 13, 3:48 PM CDT | Special Weather Statement | GLD | Dundy | 12 min |
| Jul 13, 4:00 PM CDT | Special Weather Statement | GLD | Dundy | 15 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.